The root of HIV-related lipodystrophy—abnormal fat redistribution—is a big fat mystery. Now those who say, “It’s the meds, stupid,” can cite the April 2003 AIDS report that an HIV-negative man, after risky intimacies, took post-exposure prophylaxis (PEP)—and came down (or blew up) with lipo, though not with HIV.

Dusseldorf HIV pro Stefan Mauss, MD, gave the 32 year old two three-week courses of HIV meds—3TC (Epivir), d4T (Zerit) and efavirenz (Sustiva)—to prevent HIV. Soon after popping his last PEP, the man’s midsection swelled. Computerized tomography (CT) confirmed that visceral (deep under the skin) and subcutaneous (just under the skin) fat had grown, but lipid and glucose levels—often out of whack with lipo—were normal.
Four months later, Herr Patient was still bellied up—and still neg.  “This case [a first] may be a limited proof of principle” that meds, not HIV itself, cause the dread disorder, Mauss said.

Some call the drugs-vs.-virus debate stale as yesterday’s bratwurst. “Most of us already think protease inhibitors and d4T are involved,” says New York City clinician Howard Grossman, MD.